The QT interval represents the duration of ventricular depolarization and repolarization. It is measured from the beginning of the QRS complex to the end of the T wave. Prolongation of the QT interval may be congenital or acquired. This increases the risk of polymorphic ventricular tachycardia (i.e torsades de pointes) and cardiac arrest. To increase the awareness of this life-threatening phenomenon I outline an illustrative case in which acquired prolongation of the QT interval due to electrolyte derangement and administration of ciprofloxacin resulted in cardiac arrest due to torsade de pointes. Management of a patient with a long QT syndrome includes Immediate cessation of drugs that prolong the QT interval; cardiac monitoring, serial 12 lead ECGs and transthoracic echocardiography; measurement of serum electrolytes; intravenous potassium replacement; intravenous magnesium replacement; beta-blockade. Causes of acquired prolongation of the QT interval are common in critically ill patients. It is important to recognize this and consider screening with 12 lead ECG to reduce the risk of life-threatening ventricular arrhythmias.